Taxotere Drug Side Effect Lawsuit
Chemotherapy Drug Taxotere Linked to Permanent Hair Loss And Eye Damage
Cancer patients have come to expect hair loss when they undergo chemotherapy. However, the effect is usually only temporary. Once treatment ceases, hair begins to grow back. Unfortunately, users of one chemotherapy drug, Taxotere, have been devastated by permanent hair loss. While the drug’s label has listed hair loss as a side effect, users did not expect the effects to be permanent.
Many patients have reported permanent hair loss, a condition known as alopecia. The manufacturer, Sanofi, failed to adequately advise patients of this important side effect. Had users known about this risk, many claims they would have chosen an alternative treatment. For example, Taxol, a less-potent but very effective chemotherapy drug does not cause alopecia.
The drug has not yet been recalled by the manufacturer, Sanofi. However, the Food and Drug Administration (FDA) issued a warning in December 2015. Now, Taxotere drug packaging and inserts must display a warning of the alopecia side effect.
Taxotere (docetaxel), was approved by the FDA in 1996 for use in breast cancer patients. It is also used for other cancers such as non-small cell lung cancer, gastric cancer, prostate cancer, and head and neck cancer. The drug is considered very effective, but the alopecia side effect has devastated many female patients.
Women are drawn to Taxotere because of its convenience. Unlike other drugs, which require weekly visits, Taxotere requires treatment only once every three weeks. However, patients were not adequately warned of the alopecia side effect and many would have chosen a different drug if they were properly informed.
One woman filed a lawsuit in U.S. District Court, Northern District of Ohio after she was diagnosed with alopecia following Taxotere treatment. In 2004, she had undergone chemotherapy for breast cancer and lost her hair. After stopping the drug for six months, her hair did not return. She was subsequently diagnosed with alopecia.
Many lawsuits have been filed in Canada, after Sanofi alerted Health Canada of the side effect, in 2012. Sanofi failed to alert the FDA until late 2015. Sanofi was fully aware of the alopecia side effect risk but chose not to inform U.S. patients and the FDA until several years later.
Studies show that 9 percent of female Taxotere patients have developed long-term alopecia after using the drug. Many patient’s alopecia conditions have lasted a decade or longer and caused physical and emotional effects. Many patients have endured an extreme form of alopecia where they have no hair on their body whatsoever, e.g., no eyelashes or eyebrows. This condition has caused some women to suffer disfigurement, depression, and serious self-esteem issues. Even though these women survived cancer, the loss of hair is a daily reminder of cancer. Until the 2015 FDA announcement, Sanofi failed to mention the alopecia side effect in its advertising for Taxotere.
Fortunately, women who developed alopecia following Taxotere treatment may be entitled to financial compensation for this undesirable side effect. While it won’t bring their hair back, it will allow them the opportunity to receive compensation for the injuries they have suffered. Call the Taxotere Legal team today for a free consultation with a female intake specialist. The consultation is confidential. Call us now at (800) 718-4658.
If you are a breast cancer patient and were diagnosed with alopecia following Taxotere treatment, contact the Taxotere Drug Side Effect lawyers at Nadrich & Cohen Accident Injury Lawyers for a free, confidential consultation. Call now as time is of the essence.
Taxotere Causing Permanent Eye Damage
Lawsuits are also being filed alleging that Taxotere can cause severe, sometimes permanent damage to the eyes as well as vision loss. Blocked tear ducts and watery eyes are some of the symptoms the drug has been linked to.
Taxotere Side Effects
The eye-related side effects of Taxotere might include:
- Narrowed tear ducts (canalicular stenosis)
- Tear duct blockage (nasolacrimal duct obstruction)
- Watery eyes or excessive tearing (epiphora)
- Optic neuropathy
- Fibrosis/scarring in parts of the lacrimal system, such as the nasolacrimal duct, canaliculus or puncta
- Keratoconjunctivitis (dry eye disease)
- Blurry vision
- An increase in “floaters” in the eye
- Eye itchiness or irritation
- Permanent damage to the eye
- Vision loss
- Eyelid swelling
- The need for surgery
- Tears running down the face
Taxotere Eye Damage Lawsuits
Lawsuits allege that Taxotere is secreted in tears, leading to fibrosis in parts of the lacrimal system. This fibrosis narrows the canaliculi (tear ducts), leading to an inability for the lacrimal system to naturally drain tears. The eyes are always producing tears, so this inability to drain tears leads to epiphora, or excessive tearing.
Epiphora can cause significant disruption to daily life by impacting common everyday activities like driving and reading books.
The tendency for Taxotere to cause narrowing of the canalicular and nasolacrimal ducts was noted in the medical journal Cancer in 2003, and the tendency for Taxotere to cause epiphora was noted in a 2022 study. Lawsuits allege Sanofi should be held financially liable for Taxotere causing eye damage because they knew or should have known about this danger but failed to warn about it.
Call us today at 800-718-4658 for a free consultation, or text us from this page, if you have suffered from eye damage after taking Taxotere. You may be eligible for financial compensation in a Taxotere lawsuit, and we won’t charge a fee to represent you unless and until we obtain compensation for you.